MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*FX25RE
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 06/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D6: implanted date: no patient involvement d7: explanted date: no patient involvement g5: 510(k): k130520 the actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 11 has been referenced in the conclusions section of h6.The production lot number was not provided by the user facility, which prevented a meaningful review of the device history record or the shipping inspection record.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported leakage on the involved capiox device.There was a leak in the oxygenator.It was reported that most likely from blood side to gas side.There was no patient involvement.The procedure outcome is unknown.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in and the completed investigation results.Visual inspection upon receipt revealed no anomalies or defects.Saline solution was circulated in the blood phase with the use of a centrifugal pump.A leak was found inside the housing on the gas-out side.The housing of the gas-out side was removed and another circulation of saline solution was made in the blood phase with the use of a centrifugal pump.A leak was found between the heat exchanger module and its outer cylinder.A stain solution was filled in the actual sample to dye the leak channel.Visual and magnifying inspection found the presence of a foreign substance at the leak, sandwiched between the outer cylinder of the heat exchanger module and the o-ring which is the component used to seal the blood phase.The actual sample was disassembled and the foreign substance was collected.Visual inspection of the foreign substance found it a transparent plate-like substance.The foreign substance was subjected to ft-ir component analysis and found to be a piece of polycarbonate, which is the material used for the housing and the heat exchanger outer cylinder of this product.Magnifying inspection of the o-ring, focusing on the area the foreign substance had adhered to, found that it had been dyed along the outline shape of the foreign substance.The heat exchanger outer cylinder of this product is air-blown before being assembled into the oxygenator module so as for any foreign substances which might be adhering to it to be removed from it.Checking of the foreign particles collected in the dust chamber used in this process found some particles which were similar to the one collected from the actual sample.They are subjected to ft-ir component analysis and found to be polycarbonate.The heat exchanger outer cylinder is injection-molded by the supplier.Burrs may be generated at the molding gate during the molding process of this component.Such burrs are cut and subsequently, the outer cylinder is subjected to air-blow process and 100% visual inspection by the supplier.Based on the investigation result, a foreign substance found inside the actual sample, being sandwiched between the heat exchanger outer cylinder and the o-ring is the most likely to be the cause of this complaint.As a cause of the foreign substance having been sandwiched between the heat exchanger outer cylinder and the o-ring, it is likely that the foreign substance adhering to the heat exchanger outer cylinder failed to be removed by air-blow and assembled into the oxygenator module together with the heat exchanger outer cylinder.This product is subjected to 100% leak test.As a cause of the actual sample having passed the leak test as an acceptable, it is assumable that the leak channel was generated due to a heat load during the sterilization process.In the past three years to date, there has not been any report of a leak due to the presence of a polycarbonate sandwiched between the o-ring and the heat exchanger outer cylinder.Such a defective product like the actual sample can be released from the factory only when the three events of adhesion of a foreign substance to the heat exchanger module, an air-blow failure of removing a foreign substance and passing the final 100% leak test even with the presence of a foreign substance.Therefore, this complaint can be regarded as an accidental isolated issue with no effect to other products.

Brand Name
CAPIOX FX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key7650476
Report Number9681834-2018-00123
Device Sequence Number19453460
Product Code DTZ
UDI-Device Identifier04987350701022
UDI-Public04987350701022
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCX*FX25RE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/14/2018
Supplement Date Received by Manufacturer07/02/2018
Initial Report FDA Received Date06/29/2018
Supplement Report FDA Received Date07/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1